Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 18, NWS Pueblo, CO

May 20, 2001Bent County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 20, 2001, 7:00 PM MDT for Bent County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 20, 2001, 7:00 PM MDT (01:00 UTC)
Expired
May 20, 2001, 7:45 PM MDT
In force
45 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bent County, CO

The radar

The Pueblo radar (KPUX), 115 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -184 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-184 m²/s²
0-3 km storm-relative helicity
510 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

293 
WUUS55 KPUB 210101
SVRPUB
COC011-210145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
700 PM MDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENT COUNTY IN SOUTHEAST COLORADO

* UNTIL 745 PM MDT

* AT 700 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM 4 MILES WEST OF HASTY...OR ABOUT 23 MILES WEST
  OF LAMAR...MOVING SOUTHEAST AT 45 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  LAS ANIMAS AROUND 700 PM 
  CADDOA...MCCLAVE AROUND 705 PM MDT
  JOHN MARTIN RESERVOIR AROUND 710 PM 

DAMAGING WINDS OVER 60 MPH ARE LIKELY. GET INDOORS AND IN AN 
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST 
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3826 10273 3826 10338 3767 10337 3766 10274

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:47 PM MDT, 5 hours 13 minutes earlier.

Area forecast discussion, May 20, 1:47 PM MDT, 5 hours 13 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
147 PM MDT SUN MAY 20 2001

MAIN FORECAST CONCERN WILL BE COLD FRONT QUICKLY MOVING THROUGH THE
CWA LATE THIS AFTN AND EVE...WITH STORMS AHEAD OF IT...AND SNOW
CHANCES BEHIND.

CURRENTLY: MOSTLY SUNNY TO PARTLY CLOUDY SKIES ACROSS THE CWA AS PER
VISIBLE SATELLITE IMAGERY. SFC OBS INDICATE MILD TEMPS AND SOMEWHAT
LIGHT WINDS ACROSS PUB CWA...WHILE STRONG NORTHERLY FLOW AND
DROPPING TEMPS REVEAL COLD FRONT TO BE ALONG THE CO/WY BORDER AND
ACROSS EXTREME NE CO. 500 MB ANALYSIS SHOWS UPPER LOW DROPPING DOWN
INTO THE DAS...WITH THE 120 KT DRIVING IT EDGING DOWN INTO THE N
ROCKIES. SHORT TERM MODELS ARE SOMEWHAT SIMILAR...BUT ETA WENT A
LITTLE STRONGER WITH THE FRONT COMING THROUGH TONIGHT. NGM AGREES...
SO WILL GO WITH ETA.

TONIGHT: LOW CLOUDS AND SNOW SHOWERS ARE ALREADY OCCURRING IN
WYOMING...SO THE COLD AIR IS COMING. OVERLAY OF 850 WINDS AND TEMPS
INDICATE THAT MAIN BRUNT OF COLD AIR WILL BE AT THE PALMER DIVIDE
AT 00Z...THEN BARREL THROUGH E CO SOMETIME BETWEEN 6PM AND MIDNIGHT.
SO...TWO SITUATIONS ARE IN QUESTION HERE...BEFORE AND AFTER FRONT.
FIRST...LAPSE RATES AHEAD OF THE FRONT ARE AROUND 8...WHILE ALOFT
FAVORABLE DIV Q MOVES ACROSS THE REGION. THEREFORE DYNAMICS/UPWARD
MOTION IS IN PLACE...AND FRONT WILL BE MOVING SO FAST THAT BY SHEER
BRUTE FORCE LOWER ATMOSPHERE WILL BE IN TURMOIL. SOMEWHAT LACKING
INGREDIENT THOUGH WILL BE ABUNDANT MOISTURE. THERE IS SOME LOW
LEVEL MOISTURE ACROSS THE E PLAINS...BUT NOT TOO IMPRESSIVE. I FULLY
EXPECT THUNDERSTORMS AND SHOWERS TO DEVELOP AHEAD AND ALONG THE
FRONT THIS EVENING...BUT QUESTION SEVERITY. SECOND...SHOWERS WILL
DEVELOP ALONG THE FRONT AND ARE EXPECTED TO CONTINUE THROUGH EARLY
MONDAY MORNING. HOWEVER...AS THE COLD AIR MOVES IN...RAIN WILL
CHANGE TO SNOW ACROSS THE HIGHER ELEVATIONS (MTS AND PALMER
DIVIDE)...AND MIX WITH SNOW ELSEWHERE. NOT INCLINED TO ISSUE ANY
ADVISORIES AT THIS TIME BECAUSE OF THE WARM GROUND AND SPEEDINESS
OF FRONT. ONGOING FORECAST HAS 2-4 INCHES ON GRASSY AREAS FOR THE
HIGHER TERRAIN...AND 2-3 INCHES ON GRASSY AREAS FOR N EL PASO
COUNTY. THIS SOUNDS GOOD AND WILL CONTINUE STRONG WORDING IN ZONES.
ANOTHER INGREDIENT WILL BE THE WINDS. EXPECTING NORTH WINDS AT 25-
35 MPH TONIGHT...WITH GUSTS UP TO 50 MPH POSSIBLE. WINDS SHOULD STAY
RIGHT BELOW WARNING CRITERIA...SO WILL MAINTAIN STRONG ZONE WORDING.

MONDAY AND MONDAY NIGHT: EXCEPT FOR SOME POSSIBLE LINGERING SHOWERS
ACROSS THE E PLAINS EARLY MONDAY MORNING...EXPECT MONDAY TO BE
MAINLY PARTLY CLOUDY AND COOLER DUE TO COLD AIR SCOURING OUT THE
REGION. TEMPS AT BOTH 850 AND 700 MB COOL BY 11-13 DEG C AS
COMPARED TO SUNDAY READINGS...SO BIG COOL-DOWN IN PLACE AT LEAST FOR
THE DAY. DEEP COLD-POOL AND UPPER DYNAMICS CONTINUE TO THE E-SE OUT
OF THE AREA...AND BY MONDAY EVENING PARTLY CLOUDY SKIES WITH NW
FLOW ALOFT WILL BE IN PLACE. MONDAY NIGHT SHOULD BE A VERY COLD
NIGHT...AND INCOMING SHIFT MAY HAVE TO LOOK AT POSSIBLY A FREEZE
ADVISORY FOR MON NIGHT/TUES MORNING...ESPECIALLY FOR THE SAN LUIS
VALLEY. WILL WAIT FOR NOW TO SEE IF CURRENT COLD FRONT BEHAVES AS
IS EXPECTED.

TUESDAY AND TUESDAY NIGHT: HIGH PRESSURE RIDGE BUILDS INTO THE SW
US...WITH CO UNDER A NW FLOW ALOFT. SLOW AND STEADY WARMING AS
TEMPS BEGIN TO REBOUND.

FOR THE EXTENDED (WED THROUGH SUN): CONTINUED MILD AND TRANQUIL
WEATHER EXPECTED FOR THE REMAINDER OF THE PERIOD...WITH HIGH PRES
RIDGE IN PLACE OVER THE SW US. MAJORITY OF MOISTURE AND DYNAMICS
REMAINS TO THE NORTH AND EAST OF COLORADO...WITH NW-W FLOW ALOFT.
WILL JUST ADD SUNDAY TO THE OUT-PERIOD.
h
.PUB...NONE.

MOORE

In the hours before

Special weather statement, May 20, 4:21 PM MDT, 2 hours 39 minutes before
COZ058>081-201910-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1159 AM MDT SUN MAY 20 2001

...BIG CHANGE IN THE WEATHER COMING TO SOUTHERN COLORADO...

A STRONG COLD FRONT WILL BLAST ACROSS SOUTHEAST COLORADO THIS
EVENING BRINGING RAPIDLY FALLING TEMPERATURES...WIND GUSTS OVER 45
MPH AND SNOW SHOWERS.

THE COLD FRONT MOVED THROUGH FORT COLLINS AROUND 330 PM. WHEN IT
WENT THROUGH THE WIND GUSTS JUMPED TO 50 MPH AND THE TEMPERATURE
DROPPED 20 DEGREES IN 30 MINUTES.

THE COLD FRONT WILL CROSS MONUMENT RIDGE BETWEEN 530 PM AND 600 PM
THEN MOVE QUICKLY SOUTH ACROSS COLORADO SPRINGS AROUND 600 PM THEN
TO PUEBLO AND LA JUNTA AROUND 700 PM.

BEHIND THE COLD FRONT TEMPERATURES WILL FALL RAPIDLY WITH SNOW AND
BLOWING SNOW DEVELOPING OVER A LARGE AREA. SNOW ACCUMULATIONS WILL
BE 2 TO 4 INCHES OVERNIGHT ALONG THE PALMER DIVIDE AND IN TELLER
COUNTY AND POSSIBLY AND INCH OR TWO IN THE COLORADO SPRINGS AREA.
MOST OF THE ACCUMULATIONS WILL BE ON GRASSY SURFACES WITH ROADS
REMAINING WARM ENOUGH TO MELT THE SNOW. IN PUEBLO AND LA JUNTA THE
PRECIPITATION WILL BE RAIN MIXED WITH SNOW.

TEMPERATURES TONIGHT WILL PLUMMET AFTER THE FRONT GOES BY. THE MOST
DRAMATIC DECREASE IN TEMPERATURES WILL OCCUR ACROSS THE PLAINS AND
THE SOUTHERN MOUNTAINS...INCLUDING PIKES PEAK...THE WET MOUNTAINS...
AND THE SANGRE DE CRISTO MOUNTAINS. TEMPERATURES ON THE PLAINS WILL
BE IN THE 30S BY MORNING...AND IN THE 20S IN THE MOUNTAINS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA FOR
LATER UPDATES REGARDING THIS STRONG WEATHER SYSTEM MOVING ACROSS
COLORADO.
Special weather statement, May 20, 4:24 PM MDT, 2 hours 36 minutes before
COZ058>081-202330-

SIGNIFICANT WEATHER OUTLOOK...CORRECTION TO EXPIRE TIME
NATIONAL WEATHER SERVICE PUEBLO CO
1159 AM MDT SUN MAY 20 2001

...BIG CHANGE IN THE WEATHER COMING TO SOUTHERN COLORADO...

A STRONG COLD FRONT WILL BLAST ACROSS SOUTHEAST COLORADO THIS
EVENING BRINGING RAPIDLY FALLING TEMPERATURES...WIND GUSTS OVER 45
MPH AND SNOW SHOWERS.

THE COLD FRONT MOVED THROUGH FORT COLLINS AROUND 330 PM. WHEN IT
WENT THROUGH THE WIND GUSTS JUMPED TO 50 MPH AND THE TEMPERATURE
DROPPED 20 DEGREES IN 30 MINUTES.

THE COLD FRONT WILL CROSS MONUMENT RIDGE BETWEEN 530 PM AND 600 PM
THEN MOVE QUICKLY SOUTH ACROSS COLORADO SPRINGS AROUND 600 PM THEN
TO PUEBLO AND LA JUNTA AROUND 700 PM.

BEHIND THE COLD FRONT TEMPERATURES WILL FALL RAPIDLY WITH SNOW AND
BLOWING SNOW DEVELOPING OVER A LARGE AREA. SNOW ACCUMULATIONS WILL
BE 2 TO 4 INCHES OVERNIGHT ALONG THE PALMER DIVIDE AND IN TELLER
COUNTY AND POSSIBLY AND INCH OR TWO IN THE COLORADO SPRINGS AREA.
MOST OF THE ACCUMULATIONS WILL BE ON GRASSY SURFACES WITH ROADS
REMAINING WARM ENOUGH TO MELT THE SNOW. IN PUEBLO AND LA JUNTA THE
PRECIPITATION WILL BE RAIN MIXED WITH SNOW.

TEMPERATURES TONIGHT WILL PLUMMET AFTER THE FRONT GOES BY. THE MOST
DRAMATIC DECREASE IN TEMPERATURES WILL OCCUR ACROSS THE PLAINS AND
THE SOUTHERN MOUNTAINS...INCLUDING PIKES PEAK...THE WET MOUNTAINS...
AND THE SANGRE DE CRISTO MOUNTAINS. TEMPERATURES ON THE PLAINS WILL
BE IN THE 30S BY MORNING...AND IN THE 20S IN THE MOUNTAINS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA FOR
LATER UPDATES REGARDING THIS STRONG WEATHER SYSTEM MOVING ACROSS
COLORADO.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:05 PM MDTSevere Thunderstorm WarningPUBBent, Prowers55 min
May 20, 6:16 PM MDTSevere Thunderstorm WarningPUBCrowley29 min
May 20, 6:26 PM MDTSevere Thunderstorm WarningPUBPueblo64 min
May 20, 7:24 PM MDTSevere Thunderstorm WarningPUBLas Animas66 min
May 20, 7:30 PM MDTSevere Thunderstorm WarningPUBOtero45 min
May 20, 7:56 PM MDTSevere Thunderstorm WarningPUBBaca49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.